Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 221, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 6:09 PM CDT for Woodbury County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 6:09 PM CDT (23:09 UTC)
- Expired
- Jul 20, 2003, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS53 KFSD 202309 SVRFSD IAC193-210000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 609 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 700 PM CDT * AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF PIERSON...OR ABOUT OVER KINGSLEY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOVILLE AROUND 615 PM CDT PIERSON AROUND 620 PM CDT CORRECTIONVILLE AROUND 640 PM CDT ANTHON AROUND 650 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4255 9577 4256 9616 4223 9606 4223 9570 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 3:25 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN JUL 20 2003 STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT. THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON. .FSD...NONE WILLIAMS
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 2 hours 49 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY EVENING. THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE EVENING...ENDING THE THREAT OF SEVERE WEATHER. FLOODING... THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. GH
In the hours before
Local storm report, Jul 20, 12:18 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Local storm report, Jul 20, 12:27 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Special weather statement, Jul 20, 12:33 PM CDT, 5 hours 36 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-201800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1233 PM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH EXPIRED FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA... SEVERE THUNDERSTORM WATCH 770 HAS BEEN ALLOWED TO EXPIRE AT NOON FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WHILE SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THIS AREA THROUGH THE AFTERNOON...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. ANY NEW THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY RAIN BEFORE A COOL FRONT MOVES THROUGH LATE IN THE DAY. HARMON
Local storm report, Jul 20, 3:49 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.Local storm report, Jul 20, 3:50 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1014 AM 5 SSW PAULLINA IA .88 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.
1038 AM CHEROKEE IA .75 INCH HAIL
07/20/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1040 AM AURELIA IA .88 INCH HAIL
07/20/03 CHEROKEE REPORTED BY STORM
SPOTTER.
1106 AM 8 NW LUVERNE MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY PUBLIC.
1110 AM 6 NW LUVERNE MN 1.5 INCH HAIL
07/20/03 ROCK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1115 AM 4 N NEWELL IA 60 MPH TSTM GUST
07/20/03 BUENA VISTA TREES BLOWN DOWN
1136 AM 1 N MAGNOLIA MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY STORM
SPOTTER.
1205 PM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.Local storm report, Jul 20, 5:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 E LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0550 PM LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 38 min |
| Jul 20, 9:41 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 34 min |
| Jul 20, 10:08 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 22 min |
| Jul 20, 10:09 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 36 min |
| Jul 20, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| Jul 20, 11:00 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 30 min |
| Jul 20, 11:57 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 33 min |
| Jul 20, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
| Jul 20, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 30 min |
| Jul 20, 6:21 PM CDT | Tornado Warning | FSD | Woodbury | 39 min |
| Jul 20, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 39 min |
| Jul 20, 6:58 PM CDT | Tornado Warning | FSD | Woodbury | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.